Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Quad Cities, IA

July 18, 2002Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2002, 5:57 PM CDT for Dubuque County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 5:57 PM CDT (22:57 UTC)
Expired
Jul 18, 2002, 6:45 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:00 PM CDTThunderstorm Wind 61 EBankston, IATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS53 KDVN 182257
SVRMLI
IAC061-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
557 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 645 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTH OF FARLEY...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   EPWORTH BY 600 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN QUAD CITIES.

LAT...LON 4257 9094 4254 9111 4232 9102 4242 9064

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUL 18 2002

ACTIVE PATTERN WILL CONTINUE THROUGH NEXT WEEK AS A SERIES OF UPPER
LEVEL TROUGHS AND WEAK SURFACE BOUNDARIES TRAVERSE THE AREA THROUGH
NEXT WEEK.

FRONT NOW OVER SOUTHERN MINNESOTA MOVING MUCH SLOWER THAN
PROGGED...AND IS EXPECTED TO SAG INTO CENTRAL IOWA AND STALL.  WITH
THE REMNANTS OF THE BOUNDARY IN THE AREA THROUGH SATURDAY...WILL BE
DIFFICULT TO RULE OUT PRECIP.  AREAWIDE...BEST CHANCE WILL BE
TONIGHT AS THE FRONT APPROACHES...WITH LOWER CHANCES THROUGH
SATURDAY.  HIGH MOISTURE AND CAPE AND LOW SHEAR SUGGEST POTENTIAL
FOR WIND AND HAIL THE GREATEST THREAT TONIGHT AHEAD OF THE SURFACE
FRONT.

SURFACE FLOW WILL BE WEAK...SO CLOUDS WILL BE THE MAIN LIMITING
FACTOR FOR TEMPS FRIDAY...WITH A QUICK WARMUP SATURDAY AS THE FRONT
WASHES OUT AND SWLY LOW LEVEL FLOW RETURNS.

EXPANDED POPS FOR SATURDAY DUE TO THE POTENTIAL FOR LINGERING
BOUNDARIES. IN THE EXTENDED...NEXT WAVE STILL PROGGED FOR SUNDAY
NIGHT/MONDAY...THEN WILL INTRODUCE POPS WEDNESDAY FOR THE NEXT
ROUND.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:21 PM CDTSevere Thunderstorm WarningDVNJones59 min
Jul 18, 6:42 PM CDTSevere Thunderstorm WarningDVNJackson63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.